Skip to Content

How does one wean off of Effexor? Is there an anti-depressant that can replace it?

Responses (3)

jennifredparrack 12 Jan 2016

I have been taking Effexor xr for at least 20 years. I have tried to wean off several times but could not last.
I am now weaning off again and expect to DO it this time . My doctor is helping me. I started at 150 mg and have been at 37.5 for about 6 months. Later this month I plan to go to 25mg. I have had only a few uncomfortable days. My withdrawal symptoms were nausea, dizziness, brain zaps and just a general feeling of being unwell and needing to lay down. I think the key is doing it very, very slowly to let you body adjust.
If anyone knows another drug that will help during the weaning off, would love to hear about it too. I would check out the archives on this site as I have gotten all of my best advice here.
Good luck! and take your time.

Thank you very much.

wafcon 21 Jan 2016

I have been on effexor for years and though I was not trying to get off of it I ran out of it while working out of town. Since I could not get to my mental health doctor (VA). I decided to tough it out for a week. Big Mistake. About the third day I started having brain zaps like you would not believe. My savior was xanax. I also have a anxiety disorder so I have a good prescription for it. My prescription allows me to take up to three mg of this on an as needed basis. I found that by taking small doses during the day. (.3 grams) it really help with brain zaps and helped me "chill out" until I could get back to my VA doctor. It also minimized my jumpiness and feeling bad. I also tried to always end up my day with a 1 mg tablet an hour before I went to bed. The xanax did not remove all of the effects but it helped me control the situation so I could at least work.

You and another mentioned 'brain zaps'. Not certain what that is. If I go two days without taking my prescription, I become very emotional and anxious. Have not gone three days without, since I started many years ago.

wafcon 21 Jan 2016

Brain zaps appear, to me, to be short electrical impulses in my brain. Not painful but momentary disorientation. You can Google brain zaps.

chuck1957 27 Jan 2016

Well, Mary you know now not to just stop it the best way is to take your time with the doctors help to taper down as you go on to something else is the way the do it. Some don't have a lot of problems coming off of meds like Effexor and others it's like a living nightmare even if they miss a dose or two don't worry they have lots of medications for the doctor to try and get you feeling better hang in there. Chuck1957

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions